Florida, 2004

Damaging Wind in Florida, June 2, 2004

June 2, 2004 · NWS JAX · 1 event in 1 county or zone

Trees down on Southeast 8 street

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Trees down on Southeast 8 street

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 2, 9:00 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 2, 9:00 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1000 AM EDT WED JUN 2 2004

.UPDATE...12Z JAX SOUNDING AND WATER VAPOR IMAGERY INDICATE DEEP
COLUMN OF MOIST TROPICAL AIR ACROSS THE REGION. 500 MB TEMPS HAVE COOLED
TWO DEGREES LAST 24 HOURS TO -10C. THE MODIFIED CAPE WAS 3100J.
WSR 88D INDICATING A CLUSTER OF THUNDERSTORMS...FORMING ALONG AN
OUTFLOW BOUNDARY...EXTENDING FROM THE NE GULF COAST TO JUST WEST OF
MARION COUNTY. THESE STORMS ARE MOVING EAST AND WILL BE IMPACTING
MARION COUNTY THIS MORNING. A FAST MOVING MCS WAS PRODUCING
STORMS OFF THE LA AND AL COASTS. COULD SEE OUTFLOWS FROM THE MCS
MOVE INTO THE WESTERN CWA LATE THIS AFTERNOON WHICH WOULD HELP
PRODUCE STORMS. ALSO...WATER VAPOR IMAGERY WAS INDICATING DRIER AIR
ALOFT ACROSS SW GA AND FL PANHANDLE MOVING EAST. AS THIS DRIER AIR
ALOFT MOVES IN THIS AFTERNOON...THIS WOULD DECREASE STORM COVERAGE
BUT INCREASE THE POTENTIAL FOR HAIL AGAIN ESPECIALLY LATE AFTERNOON
AND EVENING. ALL IN ALL...PREVIOUS FCST PACKAGE LOOKS GOOD WITH
MENTION OF SCATTERED STORMS (40%). MAY NEED TO UPDATE LATER TO
ADDRESS POSSIBLE SEVERE WX.
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

PP
Hazardous weather outlook, Jun 2, 10:05 AM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1105 AM EDT WED JUN 2 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-242200-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1200 PM EDT WED JUN 2 2004

.DAY ONE...

HAZY SKIES AND SOME SUPRESSION FROM THE BERMUDA RIDGE WILL ALLOW
ADDITIONAL HEATING TODAY OVER RECENT HISTORY.  THUNDERSTORM ACTIVITY
WILL CONSEQUENTLY OCCUR LATER TODAY...AND WILL LIKELY INCLUDE A FEW
STRONG TO SEVERE PULSE THUNDERSTORMS.   THESE STORMS WILL POTENTIALLY
INCLUDE SOME DAMAGING DOWNBURSTS AND HAIL.  MOST LIKELY AREAS FOR
STRONG STORMS ARE THE SUWANNEE VALLEY TO THE GEORGIA COASTAL
COUNTIES THIS AFTERNOON.  A SECONDARY MAXIMUM WILL BE LATER AND
LOCATED ALONG THE INTERSTATE 95 CORRIDOR TO NEAR THE FLORIDA EAST
COAST. SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN AND RAIN RATES TO TWO INCHES PER HOUR TODAY.  INTENSE AND
DANGEROUS LIGHTNING IS EXPECTED WITH THE STRONGER STORMS.

BECAUSE OF THE ADDITIONAL HEATING...THE HEAT INDEX WILL CLIMB
ABOVE 100 DEGREES TO AS MUCH AS 105 DEGREES IN THE INLAND AREAS.

...RIP CURRENT IMPACT...
WEAKER WINDS AND NOMINAL SEAS WILL CREATE A LOW RISK OF RIP CURRENTS
TODAY.  RIP CURENTS CAN EXIST EVEN IN UNFAVORABLE CONDITIONS...
PARTICULARLY NEAR INLETS, PIERS AND CURRENT EDDIES.

.DAYS TWO THROUGH SEVEN...TOMORROW THROUGH WEDNESDAY...
SCATTERED MAINLY AFTERNOON THUNDERSTORMS WILL CONTINUE THROUGH
WEDNESDAY.  THE STRONGEST STORMS EACH DAY WILL PRODUCE FREQUENT
DANGEROUS LIGHTNING...STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

WELSH

In the hours before

Special weather statement, Jun 2, 9:54 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1054 AM EDT WED JUN 2 2004

FLZ040-021545-
MARION FL-
1054 AM EDT WED JUN 2 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 1145 AM EDT...

AT 1054 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
5 MILES NORTHWEST OF RAINBOW LAKES ESTATES TO 13 MILES SOUTH OF
RAINBOW LAKES ESTATES...OR ALONG A LINE EXTENDING FROM 5 MILES
NORTHWEST OF RAINBOW LAKES ESTATES TO 4 MILES NORTHEAST OF BEVERLY
HILLS...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND RAINBOW LAKES ESTATES...ROMEO...OCALA
AIRPORT...LOWELL...SANTOS...OCALA...SUMMERFIELD AND SPARR THROUGH
1145 AM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON

The radar

The Jacksonville radar (KJAX), 154 km away, was scanning. The volume nearest the first event began at 15:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
June 2, 10:30 AM EST
Where
Marion County, 5 mi SE of Ocala
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
29.133, -82.067

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396609.